Indiana, 2016Winter Weather in Indiana, December 15, 2016
December 15, 2016 · NWS IWX · 3 events in 3 counties and zones
Low visibilities and slick roads from lake effect snow led to numerous accidents along the Indiana Toll Road during the morning hours of December 15th. An accident near exit 133 led to one fatality.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low visibilities and slick roads from lake effect snow led to numerous accidents along the Indiana Toll Road during the morning hours of December 15th. An accident near exit 133 led to one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 14, 6:53 PM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Dec 14, 6:53 PM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
653 PM EST Wed Dec 14 2016
.SYNOPSIS...
Issued at 638 PM EST Wed Dec 14 2016
Some of the coldest air of the season moves in tonight with lake
effect snow mainly north of Route 6. Low temperatures will be
around zero to a few degrees below zero, except a bit warmer
underneath lake effect clouds, again along and north of U.S. 6.
South of Route 6, wind chills are forecast to reach into the
single digits and teens below zero. Next, a low pressure system
approaches the region with snow starting later Friday. Snow starts
and will be able to change to mixed precipitation possibly
including sleet and freezing rain Saturday morning before rain
fills back in Saturday afternoon.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 334 PM EST Wed Dec 14 2016
Core of arctic ridge to settle sewd into the lower MS valley on Thu.
This will allow downstream low level flow to veer nwrly this
evening/overnight and expect well established lake shsn bands to
shift swd into srn MI counties. South of that continued significant
dry entrainment...low inversion heights and strong mean flow will
generally hamper a more robust lake response. Otherwise inland areas
south of US30 will clear out with lake effect clouds continuing
north. While gradient flow remains strong overnight upstream temps
through srn WI in the low-mid single digits and in light of
continued intense low level cold advection will prior idea of srn
areas going at or below zero tonight.
On Thu sfc ridge shifts into wrn OH as upstream flow through srn
lake MI backs wrly. Weakening low level thermal trough and abject
moisture will continue to stunt lake effect shsn and will drop aftn
mention entirely. Temps will struggle with sub 10 degree highs for
most marking the coldest mid December day since 1989.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 334 PM EST Wed Dec 14 2016
Difficult early period as messy winter storm takes aim on the area
Fri night-Sat night. 12Z model suite does little to reduce inherent
detail uncertainty as yet large model spread indicated especially
with eroding arctic dome Fri night and more importantly with track
of sfc cyclone Sat. General rightward trend indicated in spectral
solutions points to slower nwd expansion of warm nose aloft and
later timing of change over. This could yield problems across the
far n/nw assuming faster spinup of intense precip as some solutions
suggest and of which also supports significantly more wintry
precipitation. However based on current consensus track...se two
thirds of CWA should at least briefly warm to above freezing with
rain on Sat before strong low level cold advection surge wraps in
Sat aftn/evening. This is also timed with upstream approach of upper
jet streak and given rapidly veer to nwrly of low level flow still
suggests a period of intense lake enhanced snow possible as mid
level deformation blossoms for a time.
Otherwise following arctic ridge looks even colder with highs likely
holding in the single digits Sun and then well below zero Sun night
as most areas clear out. Thankfully CONUS flow flattens out
thereafter with substantial moderation following DYs 7-8.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 638 PM EST Wed Dec 14 2016
Lake effect snow continues off Lake Michigan affecting SBN with
mainly minor snow during the overnight. Nearby stations are just
reaching MVFR CIGs and VISBY within snow bands as winds turn more
northerly so will go with MVFR conditions, but will tempo low MVFR
conditions from 3z to 7z under any accumulating and more intense
bands.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Chill Advisory from 10 PM EST /9 PM CST/ this evening to 1
PM EST /noon CST/ Thursday for INZ003-012>018-020-022>027-
032>034.
MI...NONE.
OH...Wind Chill Advisory from 10 PM this evening to 1 PM EST Thursday
for OHZ015-016-024-025.
LM...Gale Warning until 10 AM EST Thursday for LMZ043-046.
&&
SYNOPSIS...Roller
SHORT TERM...T
LONG TERM...T
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 14, 5:43 AM EST, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 AM EST WED DEC 14 2016
INZ004>009-MIZ077>081-OHZ001-002-004-005-151130-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...NEW CARLISLE...
WALKERTON...ELKHART...GOSHEN...NAPPANEE...LAGRANGE...TOPEKA...
SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...LIGONIER...ALBION...
AUBURN...GARRETT...NILES...BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...
BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...
COLDWATER...BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD...BRYAN...
MONTPELIER...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA...
DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...
LIBERTY CENTER
543 AM EST WED DEC 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST MICHIGAN AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
MINOR LAKE EFFECT SNOW ACCUMULATIONS ARE EXPECTED THROUGH
TONIGHT, ESPECIALLY ALONG AND NORTH OF THE TOLL ROAD. SOME PATCHY
BLOWING SNOW IS ALSO POSSIBLE.
IT WILL BE VERY COLD TONIGHT WITH MINIMUM WIND CHILL TEMPERATURES
OF 5 BELOW TO 15 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MIX OF SNOW, SLEET, FREEZING RAIN, AND RAIN MAY CREATE
HAZARDOUS TRAVEL CONDITIONS FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-151130-
LA PORTE-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...
BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...
MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...PAULDING...
ANTWERP...PAYNE...OTTAWA...LEIPSIC...COLUMBUS GROVE...CONTINENTAL...
PANDORA...VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
543 AM EST WED DEC 14 2016 /443 AM CST WED DEC 14 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE BITTERLY COLD TONIGHT WITH MINIMUM WIND CHILL
TEMPERATURES OF 15 BELOW TO 20 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
IT WILL REMAIN BITTERLY COLD THROUGH MIDDAY THURSDAY WITH MINIMUM
WIND CHILL TEMPERATURES OF 15 BELOW TO 20 BELOW ZERO.
A MIX OF SNOW, SLEET, FREEZING RAIN, AND RAIN MAY CREATE
HAZARDOUS TRAVEL CONDITIONS FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-151130-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
543 AM EST WED DEC 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING REMAINS IN EFFECT FOR TODAY AND TONIGHT. FREEZING
SPRAY IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A GALE WARNING REMAINS IN EFFECT THROUGH THURSDAY MORNING.
FREEZING SPRAY IS EXPECTED THURSDAY.
CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT THURSDAY NIGHT AND
AGAIN SATURDAY AFTERNOON THROUGH SUNDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Winter Weather, Lagrange
- When
- December 15, 12:00 AM EST to 12:00 PM EST
- Where
- Lagrange forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.643, -85.426 (the zone’s center; the record gives no point)
Numerous weather-related accidents were reported during the morning hours of December 15th on the Indiana Toll Road due to low visibilities and snow covered roads from lake effect snow showers. At exit 133 of the Toll Road all eastbound lanes were closed for several hours due to a deadly crash with a tractor trailer and a car. This fatal accident occurred at approximately 9:10 am.
Winter Weather, Elkhart
- When
- December 15, 12:00 AM EST to 12:00 PM EST
- Where
- Elkhart forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
Numerous weather-related accidents were reported during the morning hours of December 15th on the Indiana Toll Road and US 20 bypass due to low visibilities and snow covered roads from lake effect snow showers. Over 30 accidents were reported on the US 20 bypass.
Winter Weather, St. Joseph
- When
- December 15, 12:00 AM EST to 12:00 PM EST
- Where
- St. Joseph forecast zone
- Reported by
- Broadcast Media
Numerous weather-related accidents were reported during the morning hours of December 15th on the Indiana Toll Road and US 20 bypass due to low visibilities and snow covered roads from lake effect snow showers. Over 30 accidents were reported on the US 20 bypass.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, December 15 to 17, 20162 deaths · 12 injured · $420,000 · 69 kt wind · 27 events
- High Wind and Dense Fog in California, December 15 to 17, 20161 death · $43,000 · 74 kt wind · 6 events
- Strong Wind in New York, December 15, 2016$280,000 · 6 events
- Winter Weather in New York, December 15, 20167 injured · 2 events
- Strong Wind in Connecticut, December 15, 2016$100,000 · 2 events
- Blizzard in New York, December 15, 2016$100,000 · 1 event
- High Wind and Strong Wind in Massachusetts, December 15 to 16, 2016$29,000 · 56 kt wind · 17 events
- High Wind in California, December 15 to 16, 2016$40,000 · 56 kt wind · 3 events
- Winter Weather in Pennsylvania, December 15, 20163 injured · 1 event
- Blizzard and Winter Storm in South Dakota, December 15 to 17, 201624 events
- Winter Storm and Damaging Winds in Utah, December 15 to 17, 201664 kt wind · 22 events
- High Wind in Wyoming, December 15, 201621 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662723, 662724, 662725.